?

Log in

No account? Create an account
ENTRIES FRIENDS CALENDAR INFO PREVIOUS PREVIOUS NEXT NEXT
Pressing Concern - De File
Does Collecting Make You Feel Dirty?
cbertsch
cbertsch
Pressing Concern
I was suffering from allergies last night and took a generic Claritin. And then I forgot that I had. The symptoms rapidly went away, but then I started getting this oddly restless feeling. I was able to sleep, finally, but kept waking up feeling neither hot nor cold but wrong. When I woke up, I had a dried-out feeling, like I get during the desiccation of June. I tried to go back to sleep, but kept waking up after fitful half-dreams only to realize that it was a mere minute later. So I gave up and went to put out the recycling. Just now I was suddenly overcome by this feeling of pressure, like I was being gradually compressed in a vise. And then I remembered that I took a generic Claritin last night. Next time I think I'll just sneeze.

Mode: antsy
Muse: Love - Victoria Williams - Gas Food Lodging

14 comments or Leave a comment
Comments
(Deleted comment)
cbertsch From: cbertsch Date: August 18th, 2006 03:57 pm (UTC) (LINK TO SPECIFIC ENTRY)
Good idea. I do that with Chlortrimetron. But the generic Claritin I have is the sort that crumbles upon receiving any pressure. I need som cuttable Claritin!

(See the commenter after you for an amusing rebuttal to my entry, BTW).
flw From: flw Date: August 18th, 2006 03:35 pm (UTC) (LINK TO SPECIFIC ENTRY)

Hypospray.

You've just given the picture perfect description of Hypochondria. You change one little condition (I believe taking Claritin has been proven to produce fewer side effects than placebos in trials, come on!) and then start paying intense attention to your body. Then you note every little thing, and attribute the changes to the insignificant thing that you changed.
cbertsch From: cbertsch Date: August 18th, 2006 03:55 pm (UTC) (LINK TO SPECIFIC ENTRY)

Re: Hypospray.

I love your dream-dashing ways. You'd make a great father to me. But the idea that because clinical trials demonstrate "fewer side effects than placebos," a person who feels side effects must be imagining them is silly. I mean, the clinical trials for avocados also demonstrated a dearth of side effects, yet they make me violently ill. Or is that also a case of hypochondria? How about when someone smokes marijuana and feels the "munchies" coming on?
_luaineach From: _luaineach Date: August 18th, 2006 04:31 pm (UTC) (LINK TO SPECIFIC ENTRY)

I'll Jump In (for fun!)

You change one little condition and then start paying intense attention to your body

Absolutely. Add to that that it is not *natural* to change a condition that has such full body effects (like allergies) as rapidly as a pill like claritin does, and of course you feel *wrong* and restless. Your body is going "wtf dude, I just felt like shit a minute ago!" and that's neurologically confusing which then, of course, your psyche jumps on and elaborates on and....

;)

What the heck is in avacados that makes you ill? I think they are gross, personally, but suck them down so Jet will but I thought they were pretty benign.
cbertsch From: cbertsch Date: August 18th, 2006 05:06 pm (UTC) (LINK TO SPECIFIC ENTRY)

Re: I'll Jump In (for fun!)

Oh, that makes sense I suppose. I hadn't thought of it that way, that it's the drug's actual working that leads to the perception of "side effects."

Maybe that's why someone close to me crashed twice on Benadryl: she was overwhelmed by the feeling of wellness. . . :-)

As for avocados, I don't know the precise details, but do know that, when Skylar was going in for surgery last year -- at the onset of our Katrina-debate! -- one of the possible allergies we were asked about was avocados. Someone later told me that those who are allergic to avocados often are allergic to latex as well. For me, though it's just avocados that make me hurl.
_luaineach From: _luaineach Date: August 18th, 2006 05:15 pm (UTC) (LINK TO SPECIFIC ENTRY)

Re: I'll Jump In (for fun!)

Maybe that's why someone close to me crashed twice on Benadryl: she was overwhelmed by the feeling of wellness. . . :-)

Yes, exactly! Like when you get over a 24 hour stomach flu and are insanely manic immediately upon recovery (do you know what I'm talking about?)... it's the extreme difference in states that makes you go wack. :)
flw From: flw Date: August 18th, 2006 10:31 pm (UTC) (LINK TO SPECIFIC ENTRY)

Re: I'll Jump In (for fun!)

The drowsiness "side effect" of Benadryl occurs in almost everyone. It's so common, that Benadryl is often used as a sleep aid.
elizabeg From: elizabeg Date: August 18th, 2006 04:37 pm (UTC) (LINK TO SPECIFIC ENTRY)

Re: Hypospray.

I always have a horrible reaction to straight antihistamines, and a differently horrible reaction to straight sudafed. The pharmacist at campus health said I shouldn't complain since I manage to sleep at night when I take the otc combination of both, which I've done pretty much nightly for years. Maybe he's right. Or maybe that explains my strange penchant for dreaming about dreaming.

In any case, these are my anti-antihistamine placebos of choice for my hypochondria. But then, my mother is secretly a homeopathic hippie. So really I just keep waiting for her to instead start prescribing this guy's medicinal inhallations to help alleviate my imagined trouble inhaling.
flw From: flw Date: August 18th, 2006 04:37 pm (UTC) (LINK TO SPECIFIC ENTRY)

Re: Hypospray.

Right... it's your body... the last stand for the hypochondriac. Ultimately it's the cause of hypochondria, I think, people in power over you telling you that what you feel isn't real (shile simultaneously your mother pushes illnesses on you as an attack on your father). Listen... were you monitoring your body for these symptoms prior to taking the pill? Do you monitor your body for these symptoms when you take other pills, etc...

here's the thing, you say that just because side effects are rare doesn't mean that you aren't experiencing them. The mere fact that you looked up the side effects for Claritin and then started hyper-awaring yourself into them means you're a hypochondriac. the deal is this, sure, there's a one in a million chance you'll experience this or that symptom... But when you're the person who experiences one in a million symptoms with every pill you take... then we're talking one in a trillion odds. But they happen to you? What's the consistent factor in the side effects in all the medications you've taken? YOU. And don't try to act like this is the first time you've ever panicked yourself into faux side effects...
cbertsch From: cbertsch Date: August 18th, 2006 05:11 pm (UTC) (LINK TO SPECIFIC ENTRY)

Re: Hypospray.

I pretty much agree with you. Medicine is a lot more specific in its application than we are liable to admit. I didn't look the up the Claritin side effects, though. I never have. I'm just reporting my perceptions. So it's not the look-it-up-and-then-feel-it sort of hypchrondia, at least.
flw From: flw Date: August 18th, 2006 05:27 pm (UTC) (LINK TO SPECIFIC ENTRY)

Re: Hypospray.

Every time you post one of these things it gets under my skin like you wouldn't believe. I am on one side of the equation... the asshole side. The desire to goad you and make you do push-ups rises in me when I read this. :) Oh your knees, scumbag!
bitterlawngnome From: bitterlawngnome Date: August 18th, 2006 04:29 pm (UTC) (LINK TO SPECIFIC ENTRY)
perhaps it's the Giant Bush pollen in the air?
cbertsch From: cbertsch Date: August 18th, 2006 05:02 pm (UTC) (LINK TO SPECIFIC ENTRY)
::laughing:: and ::sneezing:: and not sure if there's a difference between the two. . .
hollsterhambone From: hollsterhambone Date: August 18th, 2006 06:00 pm (UTC) (LINK TO SPECIFIC ENTRY)
In spite of what's been said above, Claritin makes me crazy, as do most all allergy drugs that don't make me sleepy. Meaning, I can't take any of those drugs that are supposed to help me stay awake and clear my nasal drip at the same time. The only one I've ever had success with is Allegra. Those feelings you were describing above are like what I feel when I take Claritin, Sudafed, or Tylenol cold. Like my body is being pressed together from the outside, I can't concentrate or sleep, and it feels like I've taken way to many convenience store Mini-Thins (white cross, ephedrine, etc). I don’t take over the counter or prescription drugs too often, so my body is highly sensitive to the effects of pills and I do notice the effects more than other people. But there’s something to be said for being in touch with one’s body and what one needs.
14 comments or Leave a comment